Cephalosporins Associated Pseudomembraneous Colitis in an Elderly Male Patient - A Case Report

Author(s): Prashant M. Parmar, Vipul V. Solanki, Manish J. Barvaliya, Bhavesh C. Chavada, Chandrabhanu Rajkishor Tripathi*

Journal Name: Current Drug Safety

Volume 12 , Issue 3 , 2017

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Introduction: Incidence of antibiotic- associated diarrhoea is a common (10–30%) but pseudomembranous colitis (PMC) is less frequent (1-5%). Fluoroquinolones, clindamycin, penicillins, cephalosporins (mostly third generation) are commonly associated with PMC. The association between cephalosporins and PMC is now well established.

Case Presentation: A 78 year old male patient developed pseudomembraneous colitis after administration of Ceftriaxone and Cefazoline for the treatment of pleural effusion. The reaction was confirmed by ultrasonography and CT scan. Causative agents were stopped and patient was managed by systemic therapy. Patient was expired due to respiratory complications as there was complexity in management of disease due to development of pseudomembraneous colitis.

Conclusion: Increase awareness of prescribers for high-risk drugs, close monitoring, with immediate withdrawal of the culprit drug can reduce the complexity of management that occur due to development of such adverse drug reaction.

Keywords: Pseudomembraneous colitis, cephalosporins, clostidium difficile, ceftriaxone, cefazoline, MSCT.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 3
Year: 2017
Page: [205 - 207]
Pages: 3
DOI: 10.2174/1574886312666170616091217
Price: $65

Article Metrics

PDF: 32
HTML: 2